Kentucky, 2020

Hail and Damaging Wind in Kentucky, March 3, 2020

March 3, 2020 · NWS JKL · 2 events in 2 counties and zones

A complex of thunderstorms developed during the overnight hours of March 2nd into March 3rd, resulting in very isolated hail and strong winds in the Cumberland Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A complex of thunderstorms developed during the overnight hours of March 2nd into March 3rd, resulting in very isolated hail and strong winds in the Cumberland Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 3, 1:34 AM EST, 21 minutes earlier.

Area forecast discussion, Mar 3, 1:34 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
134 AM EST Tue Mar 3 2020

.UPDATE...
Issued at 134 AM EST TUE MAR 3 2020

An area of showers and embedded thunderstorms is pushing into
eastern Kentucky this hour and will lead to periods of moderate
to at times heavy rain across portions of eastern Kentucky. The
heavier embedded storms have been progressive based on the WSR-
88D instantaneous rain rates, and it looks like we could see
around a half an inch to even isolated instances of an inch of
rainfall through the night. This will be closely monitored
particularly where and how quickly some of the rainfall comes
down. Updated the grids to better represent the latest radar
trends and mostly leaned toward the HRRR for initially background
data for PoPs.

UPDATE Issued at 1145 PM EST MON MAR 2 2020

Updated the grids through the next 6 to 8 hours to better time the
storm threat and primarily to increase the QPF per the latest CAMs
as reflected by the National Blend. These updates have been sent
to the NDFD and web servers.

UPDATE Issued at 940 PM EST MON MAR 2 2020

Updated the grids to add a touch of ridge to valley split into the
eastern temps through the early morning before sprouting
convection overtakes the area. We continue to watch the long track
supercell moving through south central Kentucky, but believe it
will become elevated well west of the CWA boundary and actual
storms for the JKL CWA will have to wait until the conditions are
more favorable after midnight. Have updated the PoP and Wx grids
with this idea in mind. These updated grids have been sent to the
NDFD and web servers.

UPDATE Issued at 700 PM EST MON MAR 2 2020

23z sfc analysis shows low pressure pushing into western Kentucky
with a front stretched out from the center northeast along the
Ohio River. The initial round of showers has mostly moved out of
the area late this afternoon, though additional convections is
developing closer to the low over the western parts of the state.
This convection, per radar trends and CAMs, will work east this
evening and likely start to impinge on the JKL CWA toward
midnight. The convection to the west is going up strongly with
some of the lightning expected to hold on enough across the state
to work into our area later tonight. Locally, under mostly cloudy
skies, temperatures are running in the mid 50s with dewpoints
generally in the low 50s while winds are mostly from the south at
5 to 10 mph with occasional higher gusts. Have updated the
forecast to fine tune the PoPs through the night and add in a
touch of thunder. Have also tweaked the T/Td grids with the latest
NBM guidance, as well. These updates have been sent to the NDFD
and web servers. An updated ZFP will be issued shortly mainly to
add thunder chances in earlier.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM EST MON MAR 2 2020

The current surface analysis features an pseudo stationary
boundary along the OH Valley and stretching south into the lower
MS Valley. The upper level pattern will feature an active and
progressive split flow pattern across the eastern CONUS. Over the
next 36 hours the pattern will feature a couple disturbances
ramping up along the southern stream as a deepening trough sets up
along the northern stream. This will be featured by a jet streak
interacting with the southern stream. At the surface, the
mentioned boundary will feature a couple wave tracking northeast
along the front. The first wave is passing through eastern
Kentucky currently. This will set up a break late this evening in
between waves. Will keep some small pops to cover a weak shower
here and there. The next wave will arrive after 03Z tonight.

Concerning this, model soundings do show some instability and the
passing streak overhead may lead to a couple strong storms. This
is a rather capped environment so while there will be a few strong
storms, the main threat will be wind gusts tonight. The
thunderstorm threat tonight into tomorrow will be rather isolated
with the chance of precip lingering into tomorrow afternoon. The
front will push through by tomorrow afternoon with surface high
pressure to follow. In fact, clearing skies are expected tomorrow
afternoon into tomorrow night. Thus will expect some ridge to
valley differences. Some of the deeper valleys may drop into the
low 30s for lows.

.LONG TERM...(Wednesday through Monday)
Issued at 318 PM EST MON MAR 2 2020

Split flow will be in place across the U.S. at midweek, with a
closed upper low over the Big Bend region of West Texas and a
northern stream trough from Hudson Bay into the Ohio Valley. Surface
ridging sliding across the Appalachians will keep dry conditions in
place across eastern Kentucky on Wednesday as temperatures warm
into the upper 50s to lower 60s on gusty southwest winds. A cool
front across the upper Ohio Valley will help promote these winds,
but associated precipitation will remain well north of Interstate
64.

Will have to begin watching for precipitation chances to spread north
out of the Tennessee Valley Wednesday night into Thursday as the
southern stream low makes closer approach. Trends have been for this
system and the brunt of its associated moisture to remain south of
the Commonwealth. With renewed surface ridging across the Ohio
Valley in wake of Wednesday's front, would not expect more than a
tenth or two of rainfall locally given the difficulty of this
precipitation spreading northward. Thursday night into Friday will
maintain precipitation chances on the backside of this southern
system, as well as ahead of a northern stream system moving through
the Great Lakes. Any snow would be very light and confined to higher
elevations. A cold front with this latter system will bring a return
to below normal temperatures for the end of the week.

High pressure looks to bring dry weather for the weekend, with
return flow helping to moderate temperatures for Sunday. Early next
week will see an increase in rain chances as a system migrates east
toward Kentucky.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1239 AM EST TUE MAR 3 2020

We are seeing a mix if VFR to lower end MVFR to start the TAF
period. Overall we are expecting the CIGs to lower into the MVFR
or lower category through the night, as another slug of showers
and embedded thunderstorms pushes east across the area. These
storms could also lead to lower VIS at times through the night in
any heavier rain shower activity. This area of showers and
thunderstorms will push eastward through the night and this should
lead to a lull in activity toward dawn. This will allow for some
improvements in VIS, but MVFR CIGs will probably remain the story
through the morning. The winds will remain in the 5 to 10 knots
range overall, with some higher gusts not out of the question in
any thunderstorms. There is the potential for LLWS for a period
tonight as the low level jet increases, but this will subside as
we get toward dawn.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...SHALLENBERGER
LONG TERM...GUSEMAN
AVIATION...DJ
Hazardous weather outlook, Mar 2, 2:56 PM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
256 PM EST Mon Mar 2 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
256 PM EST Mon Mar 2 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SHALLENBERGER/GUSEMAN

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laurel

When
March 3, 1:55 AM EST
Where
Laurel County, 2.6 mi ESE of London
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -84.040

A citizen observed penny sized hail just southeast of London.

Thunderstorm Wind, Wayne

When
March 3, 3:00 AM EST
Where
Wayne County, 2.32 mi WSW of Monticello
Measured
38 kt (44 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.820, -84.870

Dispatch reported a tree blown down just southwest of Monticello as a strong thunderstorm moved overhead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870863, 870864.